California, 2013

Flash Flooding in California, August 18, 2013

August 18, 2013 · NWS VEF · 3 events in 2 counties and zones

Monsoon moisture began to return to the Mojave Desert, fueling thunderstorms. Some storms produced flash flooding and severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Monsoon moisture began to return to the Mojave Desert, fueling thunderstorms. Some storms produced flash flooding and severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 18, 12:35 PM PST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 18, 12:35 PM PST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
135 PM PDT SUN AUG 18 2013

.SYNOPSIS...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS
MUCH OF THE AREA THROUGH TUESDAY BEFORE DRYING BEGINS TO TAKE PLACE
FROM THE WEST LATE ON TUESDAY. THIS WILL RESULT IN THUNDERSTORMS
BEING CONFINED TO MAINLY MOHAVE COUNTY BY THURSDAY AND FRIDAY.
DAYTIME TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL.
&&

.SHORT TERM...TONIGHT THROUGH TUESDAY...MOISTURE CONTINUES TO MOVE
AROUND A RIDGE CENTERED NEAR THE FOUR CORNERS AREA AND A CUT-OFF LOW
OFF THE CENTRAL CALIFORNIA COAST. THIS HAS RESULTED IN MORE
WIDESPREAD CONVECTION ACROSS THE CWA THIS AFTERNOON. THIS
MOISTURE...PW VALUES ARE EXPECTED TO BE BETWEEN 1.00 AND 1.5 INCHES
BY MONDAY AFTERNOON ACROSS MUCH OF THE CWA...ALONG WITH -3 TO -4 LI
PER THE GFS...PROMISES TO KEEP ISOLATED TO SCATTERED CONVECTION
GOING AGAIN FOR MONDAY. THE MAIN CONCERN WITH THESE STORMS FOR THE
REMAINDER OF TODAY AND MONDAY WILL BE LOCALLY HEAVY RAINFALL...
HOWEVER GUST WINDS WILL ALSO BE A CONCERN. ALTHOUGH THERE WILL BE A
DECREASE OF ACTIVITY OVERNIGHT TONIGHT...HAVE LEFT IN A SLIGHT
CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE CWA AS THE MODELS ARE
SHOWING A WEAK WAVE MOVING THROUGH THE AREA TONIGHT...WHICH APPEARS
TO BE JUST MOVING INTO SOUTHERN CALIFORNIA PER THE CURRENT WATER
VAPOR IMAGE. ISOLATED CONVECTION WILL LIKELY BE SEEN MONDAY
NIGHT...BUT BY TUESDAY...THE UPPER LOW OFF THE CALIFORNIA COAST IS
FORECAST TO BEGIN TO LIFT TO THE NORTHEAST WHICH SHOULD RESULT IN
DRYING TAKING PLACE LATE TUESDAY FROM THE WEST. HOWEVER THERE WILL
STILL BE SCATTERED THUNDERSTORMS ACROSS MUCH OF THE REGION ON
TUESDAY BEFORE THIS DRYING TAKES PLACE. ENOUGH MOISTURE REMAINING IN
PLACE ON TUESDAY FOR A CONTINUATION OF LOCALLY HEAVY RAINFALL ALONG
WITH THE GUSTY WINDS. DAYTIME TEMPERATURES ARE EXPECTED TO BE NEAR
NORMAL BOTH MONDAY AND TUESDAY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...NOT MUCH CHANGE TO THE GRIDS
WEDNESDAY THROUGH SATURDAY AS MUCH OF THE AREA WILL SEE RELATIVELY
DRY SOUTHWEST FLOW LEADING TO MOSTLY CLEAR SKIES AND BREEZY
AFTERNOON CONDITIONS. THE EXCEPTION WILL BE ACROSS MOHAVE COUNTY
WHERE ENOUGH MOISTURE AND INSTABILITY IS EXPECTED EACH AFTERNOON TO
HAVE AT LEAST A SLIGHT CHANCE OF AFTERNOON/EVENING THUNDERSTORMS IN
THE FORECAST. THERE MAY BE ENOUGH REMAINING MOISTURE OVER THE HIGHER
ELEVATIONS OF CLARK AND LINCOLN COUNTIES WEDNESDAY FOR A SLIGHT
CHANCE OF STORMS AS WELL.

A MORE INTERESTING SCENARIO MAY PRESENT ITSELF FOR LATER IN THE
WEEKEND AS MODELS ARE STILL POINTING TO A TROPICAL SYSTEM MOVING
NORTH AROUND THE SOUTHERN TIP OF BAJA. THIS COULD LEAD TO A SURGE OF
MOISTURE MOVING INTO THE AREA LATE SATURDAY THROUGH SUNDAY. HAVE
BUMPED UP POPS CONSIDERABLY FOR SUNDAY DUE TO THIS POTENTIAL. RIGHT
NOW HAVE A CHANCE OF THUNDERSTORMS ACROSS MOHAVE COUNTY WITH A
SLIGHT CHANCE ACROSS CLARK...AND THE EASTERN HALF OF SAN BERNARDINO
AND LINCOLN COUNTIES. WILL HAVE TO MONITOR THIS SITUATION CLOSELY AS
THE TIME NEARS.
&&

.AVIATION...FOR MCCARRAN...WINDS ARE EXPECTED TO REMAIN GENERALLY
UNDER 10 KTS THROUGH THE NIGHT AND INTO MONDAY...TRENDING TOWARDS
THE SOUTHERLY DIRECTION. HOWEVER ISOLATED THUNDERSTORMS AROUND/OVER
THE VALLEY WILL LIKELY CAUSE ERRATIC AND GUSTY WINDS AT TIMES
THROUGH 06Z MONDAY...WITH OUTFLOW BOUNDARIES FROM DISTANT STORMS
POSSIBLY AFFECTING THE AIRPORT OVERNIGHT. ISOLATED THUNDERSTORMS
WILL BE ACROSS ALL ROUTES OVERNIGHT WITH AN INCREASING CHANCE ONCE
AGAIN OVER THE KLAS VALLEY AFT 18Z MONDAY. CLOUDS WILL BE SCT-BKN
AOA 120 FT...BUT LOWER TO BETWEEN 8-10K FEET NEAR STORMS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO
CONTINUE THROUGH MONDAY WITH GUSTY AND ERRATIC WINDS POSSIBLE WITH
ANY STORMS. OUTSIDE OF ANY STORMS...WINDS SHOULD GENERALLY BE
SOUTHEAST TO SOUTH AROUND 10 KTS. SCT-BKN CLOUDS AROUND 10-12K
FEET...BUT WILL LOWER TO AROUND 8K FEET NEAR STORMS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JENSEN/WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Aug 18, 4:29 AM PST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
529 AM PDT SUN AUG 18 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-190700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
529 AM PDT SUN AUG 18 2013 /529 AM MST SUN AUG 18 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. LIGHTNING
AND STRONG GUSTY WINDS WILL BE THREAT WITH ANY STORMS...AND HEAVY
RAIN AND FLASH FLOODING WILL ALSO BE A THREAT WITH STORMS SOUTHEAST
OF INTERSTATE 15.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GREATER THUNDERSTORM CHANCES ARE EXPECTED MONDAY AND TUESDAY...AND
THE MAIN THREAT IS LIKELY TO BE FLASH FLOODING. DRIER WEATHER IS
EXPECTED WEDNESDAY THROUGH FRIDAY...WITH THUNDERSTORM CHANCES MAINLY
LIMITED TO MOHAVE COUNTY. THUNDERSTORM CHANCES MAY INCREASE AGAIN
NEXT WEEKEND...BUT THIS IS VERY UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

MORGAN

In the hours before

Local storm report, Aug 18, 2:07 PM PST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
307 PM PDT SUN AUG 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      1 S MT. CHARLESTON      36.26N 115.61W
08/18/2013                   CLARK              NV   LAW ENFORCEMENT

            FOREST SERVICE RELAYS LAW ENFORCEMENT REPORT OF WATER
            OVERTOPPING SMALL BRIDGE NEAR THE FOREST SERVICE VISITOR
            CENTER. THIS IS NEAR THE FLETCHER VIEW TRAILHEAD. BRIDGE
            IN IMPASSIBLE.

&&

WOLCOTT

The radar

The Edwards AFB radar (KEYX), 60 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, San Bernardino

When
August 18, 3:25 PM PST to 4:30 PM PST
Where
San Bernardino County, 9.42 mi WNW of Spangler to 9.14 mi WNW of Spangler
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.637, -117.576

Mud and debris washed over Highway 178 between Randsburg Wash Road and Trona Road.

Flash Flood, Inyo

When
August 18, 4:30 PM PST to 5:30 PM PST
Where
Inyo County, 4.55 mi ENE of Panamint Spg to 5.25 mi ENE of Panamint Spg
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.359, -117.397

Large rocks washed onto Highway 190 between Townes Pass and Panamint Valley Road.

Flash Flood, Inyo

When
August 18, 5:41 PM PST to 6:30 PM PST
Where
Inyo County, 4.51 mi N of Ryan to 2.69 mi NW of Ryan
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.384, -116.684

Water and debris washed over Highway 190 between mile markers 117 and 124.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470647, 470650, 470657.